Format

Send to

Choose Destination
See comment in PubMed Commons below
J Psychopharmacol. 2005 Jan;19(1):71-83.

Chronic tolerance to recreational MDMA (3,4-methylenedioxymethamphetamine) or Ecstasy.

Author information

1
Department of Psychology, University of Wales, Swansea, UK. a.c.parrott@swansea.ac.uk

Abstract

This review of chronic tolerance to MDMA (3,4-methylenedioxymetamphetamine) covers the empirical data on dosage escalation, reduced subjective efficacy and bingeing in recreational Ecstasy users. Novice users generally take a single Ecstasy tablet, regular users typically take 2-3 tablets, whereas the most experienced users may take 10-25 tablets in a single session. Reduced subjective efficacy following repeated usage is typically described, with many users subjectively reporting the development of tolerance. Intensive self-administration or bingeing is often noted by experienced users. This can comprise 'stacking' on several tablets together, and 'boosting' on successive doses over an extended period. Some experienced users snort Ecstasy powder nasally, whereas a small minority inject MDMA. Chronic tolerance and bingeing are statistically linked to higher rates of drug-related psychobiological problems. In terms of underlying mechanisms, neuroadaptive processes are certainly involved, but there is a paucity of evidence on hepatic and behavioural mechanisms. Further studies specifically designed to investigate chronic tolerance, involving low intermittent dose regimens, are required. Most animal research has involved intensive MDMA dosing regimens designed to engender serotonergic neurotoxicity, and this may comprise another underlying mechanism. If distal serotonin axon terminal loss was also developing in recreational users, it may help to explain why reducing subjective efficacy, dosage escalation and increasing psychobiological problems often develop in parallel. In conclusion, there is extensive evidence for chronic pharmacodynamic tolerance to recreational Ecstasy/MDMA, but the underlying mechanisms are currently unclear. Several traditional processes are probably involved, but one of the possible causes is a novel mechanism largely unique to the ring substituted amphetamine derivatives, namely serotonergic neurotoxicity.

PMID:
15671132
DOI:
10.1177/0269881105048900
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center